I have been a type I diabetic for twenty-six years or so now, and have several family members who are also type I’s, as well as some type 2’s, so I have seen from both sides of the fence what it looks and feels like to have a “low blood sugar”, an “insulin reaction”, a “diabetic episode”, or you may prefer the clinical term, “hypoglycemia”.
Note: I am not a medical professional, I am simply someone who has many, many years hands on experience in this area. If you, or someone you know, are experiencing a medical issue, I highly suggest seeing a doctor.
Hypoglycemia occurs when the body experiences a severe drop in sugar levels. Basically there is too little sugar in the blood. Anyone can experience hypoglycemia, it is not reserved just to torture diabetics. Think about it, have you ever been at work or school and been so busy that you forgot, or didn’t have time, to stop and eat? After awhile you may start to feel hungry, then a tired and weak and shaky feeling sets in, and maybe eventually you start to feel sick, sweaty, and even your heart-rate speeds up. Then you decide to eat and eventually feel just fine, maybe with a headache, though. That is usually what it feels like for a “normal” person to have a low blood sugar. And those are just the mild symptoms.
A healthy person should maintain a blood-sugar level between 70mg/dl and 120mg/dl. The preferred healthy levels may vary depending on what your doctor says, but generally 70-120 is the accepted range. Anything lower than 70 will result in hypoglycemia.
Here is a rundown of the usual symptoms of a low blood-sugar starting with mild and ending with severe:
Mild: Hunger, nausea, increased heart-rate, sweaty/clammy feeling, cold, weak and/or shaky feeling, moodiness
Moderate: Blurry vision, numbness or tingling (especially around the mouth), more moodiness, difficulty concentrating, twitching, lethargy
Severe: Drunk behavior (stumbling, confusion, slurred speech, etc.) loss of consciousness, seizure, DEATH.
A mild hypoglycemic episode can be easily treated by eating something that has a decent carbohydrate content, like fruit or juice, crackers, a sandwich, or candy. Diabetics should be careful not to overdo it and end up with a high glucose level! An excellent way to be sure and not over treat is to use glucose tablets instead of food or drinks.
A moderate hypoglycemic episode should be taken seriously. If you are having a moderate episode you may be able to treat it yourself, eat or drink something with a good amount of carbohydrate, or glucose tablets. If it is on the more severe side of moderate, you may need help from someone. They may need to give you glucose gel (preferred to lessen risk of choking) and coax you to do what needs to be done and make sure you don’t choke.
A severe hypoglycemic episode should be treated by professionals. If the patient is conscious, they may become violent, emotional, or otherwise difficult to treat. If they lose consciousness or begin to seizure, you most definitely need to get emergency medical help. Never feed a severe hypoglycemic episode, the patient can easily choke. Instead, if you must get sugar in them (while waiting for an ambulance, for instance), the preferred treatment is to inject them with glucagon. If a glucagon emergency kit is not available then you can put sugar or a glucose tablet or gel on the patients tongue and let it dissolve there, although, at this point it may do little help, they probably need IV glucose at this point (very fast acting). I can not stress enough how important it is to get the patient to the hospital for proper treatment.
OK, so you are probably wondering what a low blood-sugar is like from the point of view of the person having it. I can, and will, give you a detailed account of what it is typically like for me, but I have to let you know that a low blood-sugar is unique to the person experiencing it. In other words, it is different for everyone, not everyone experiences the same symptoms in the same severity at the same times as everyone else.
For me, when my blood-sugar first begins to get too low I usually feel weak and tired. A shaky, unstable feeling sets in that is usually accompanied by a “panic” feeling. I often think of this as my body’s (instinct) way of telling me “Something is wrong and you need to take care of it”. If this stage happens at night while I am asleep, I usually wake up (more of the body’s instinct).
If, for some reason I ignore, don’t experience, or for some reason cannot address, the above symptoms, I will then move into the moderate stage. I begin to notice an even weaker and more sleepy feeling accompanied by numbness or tingling feeling, usually of the lips, hands, feet, and patches on my back. Really, the numbness can occur anywhere. My vision blurs, darkens, and I can’t focus my eyes. I become rather lethargic, and although I may know I need to address this low blood-sugar, I may simply just not care, or feel too tired to do anything. Most times, I get my husband to help me. In a very weak and mumbling way I tell him “my bloos-sugar is low” and he will hurry off and bring me something to eat and sit with me (monitoring closely to be sure I come out of the low) until I am better. My husband says that I mumble a lot, don’t respond to his questions quickly, and act groggy during this stage.
On the rare occasion that I don’t get help for a moderate low, then I will move into a severe low. In this stage, I can not tell you my point of view because I always experience memory loss and don’t remember much, if any, of what happened. I can tell you from my husband’s point of view, since he is the one who has been there, by my side, the whole time. Usually I begin to make weird vocal sounds, like mumbling, groaning, grunting, and very slurred speech. I do not respond to questions or commands, or if I do, it is very slow and confused. I twitch, usually my fingers and legs. I may burst into tears and cry uncontrollably and in a panicked manner. I can not eat or drink on my own, my husband usually has to hand feed me and remind me to close my mouth and chew/swallow*. When I begin to come out of the low, my vision clears up (as if I’ve had my eyes closed the whole time), I regain my mental and physical faculties and usually it feels like I am coming out of a drunken state, but much faster. I usually feel very sleepy when I come out of the low. I may also feel very cold and be shivering and find it difficult to get warm.
My husband will check my blood-sugar often during the treatment of a severe low to make sure it is coming up.
*Remember to never feed a person who is having a severe low. My husband and I are aware that this behavior/action is risky. He usually treats me with glucose tablets, honey, and/or granulated sugar which can dissolve easily on the tongue.